I began weaning from Lexapro on July 9, almost a month ago.
It’s been a slow process. After a bit of internet research, I decided to cut my dose by 5 mg, alternating full dose and cut dose each day, and staying there until my withdrawal symptoms were gone, at which point I would cut one dose by another 5 mg, staying there until symptoms were gone, and so on.
Because I was on a relatively low dose of Lexapro (10 mg), weaning for me looked like this: alternating 10 mg and 5 mg every other day for 1 week, 5 mg every day for 1 week, alternating 5 mg and 0 mg every other day for 1.5 weeks, and now this is my third day in a row at 0 mg.
In other words, I’ve weaned! I’m drug-free!
So let’s talk about those withdrawal symptoms. Each new, decreased dose has brought its own unique set of superfun symptoms.
At the 10/5 dose, I felt, um, weird. More specifically, I was extremely fatigued and dizzy, and I also experienced what’s known as “brain zaps,” if you can believe it. The only way I can describe these brain zaps is that whenever I turn my head, I feel for about half of a second like I’m falling. Fortunately, I expected the brain zaps, as I experienced them in the past anytime I accidentally missed a dose. I did enjoy, however, discovering that this sensation has such a fun term. As if I’m Frankenstein or something. Someone on a message board I happened upon described their brain zaps as feeling as though their “brain was rebooting itself.”
At the 5/5 dose, I had outrageous headaches, right behind my eyes. I also remembered how maudlin I can be without the aid of psychotropic drugs. I literally cried over buying a plant at a nursery, only to force it to live in this cold, dark office all the time.
A the 5/0 dose, I had some GI symptoms. I won’t go into too much detail here, but there was cramping.
And now at 0/0, the GI symptoms are still there, but I’m managing them pretty well by working out daily. The brain zaps are worse than ever. And yesterday I was pretty sure I had discovered a brand-new symptom, an irrational fury toward the entire world.
On Wednesday the subject of The Fury was my incorrigible work computer. And the hapless IT guy who tried to help figure out why PCs suck so goddamn much. His fix was to reformat my computer. Guess what? Unexplainable problem was solved for about five minutes, at which point it decided to go ahead and show up again. I haven’t been able to bring myself to call IT back and tell them.
Yesterday the subject of The Fury was my jeans. I got mad at my skinny jeans for being too tight. Actually, more specifically, I got mad at my thighs and my stomach for continuing to thicken despite my attempts at diet and exercise. WTF? I was so furious that I needed a way to physically let some of the anger out, but I can’t easily rip the fat off my body, so I grabbed the jeans’ waistband and pulled it away from my body as hard as I could while yelling, “Damn this weight gain!” Rufus watched my from my bed and appeared visibly worried.
The next subject of The Fury was the obscene heat outside. I was sweating under my outrageously tight skinny jeans, which, surprise!, is also a withdrawal symptom. Unfortunately, it’s also a symptom of living in Texas in August, with recent highs of 107, and without central air conditioning in my apartment. This time, I chose to let this anger out by red-lining my Jetta all around my neighborhood. I feel pretty good about that decision.
When I arrived at work yesterday, wearing the slightly stretched out but still terribly tight skinny jeans and lavishing in the air conditioning at my office, I IMed Best Friend to tell her that I hated everything. “Are you PMSing?” she asked. Forgetting that I quit birth control and antidepressants simultaneously (not by choice but due to lack of health insurance), I replied “What? No. It’s withdrawal symptoms from the antidepressant.” “Oh. Well, that sounds like me when I’m PMSing. What did you expect when you quit antidepressants?” “Well, I expected to be sad, not hateful.”
And then I wrote most of this entry, which I decided I hated too must to post.
I began to worry that The Fury wasn’t a withdrawal symptom but rather is the way I just am when I’m not on antidepressants. I texted Boyfriend to tell him that I hope he still likes nonantidepressant Spring. He said he loves drug-free Spring. I was skeptical.
After work I went home, worked out, and discovered that I had, indeed, been PMSing.
I felt so relieved that I notified Boyfriend of the situation. “It was just hormones!” I told him. “I’m not hateful! I just forgot what it’s like to not be on birth control!” Boyfriend, however, was dubious and a little frightened. “You mean…it was hormones that made you so angry? That’s just…crazy.”
I was so relieved that The Fury wasn’t a withdrawal symptom or a personality defect, that it was just a temporary hormonal thing, that I didn’t realize that “temporary hormonal thing” means that it actually isn’t temporary at all, and that for at least two days out of every month until I’m fifty (or so), I’m not my usual amiable self but am rather a bundle of fury, ready to explode on anything that gets in my way.
“What if you get that angry at me one day? I’m not sure I could handle that,” sweet Boyfriend asked.
Well, that’s why God invented birth control, which, because I now have health insurance, I will once again take full advantage of.
The brain zaps I can deal with. Frankenstein was an unimaginative nickname some of the meaner kids at school gave me because of my maiden name (Frankenburger). I always embraced it. RAWR!